Hail, Dewey
- When
- June 1, 3:10 PM MST
- Where
- Dewey County, 2.81 mi S of Timber Lake Arpt
- Measured
- 2.25 in hail
- Reported by
- Public
- Coordinates
- 45.380, -101.070
A line of severe storms storms developed along a cold front in central South Dakota sweeping east across the region during the afternoon and evening. Large hail over 2 inches along with winds gusting to 80 mph occurred with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A line of severe storms storms developed along a cold front in central South Dakota sweeping east across the region during the afternoon and evening. Large hail over 2 inches along with winds gusting to 80 mph occurred with these storms. A brief weak tornado also touched down just northeast of Glenham. The outflow from the weakening line of storms resulted in high winds and a dust stormfor locations along and east of the James Valley. See the dust storm entry for June 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 1, 11:39 AM MST, 3 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 139 PM CDT Fri Jun 1 2018 .SHORT TERM...(This Evening through Saturday) Issued at 134 PM CDT Fri Jun 1 2018 Forecast challenges this afternoon through Saturday afternoon mainly revolve around severe thunderstorm chances from late this afternoon through late tonight. Currently, skies are partly to mostly sunny and temperatures are warming through the 80s, and in some areas into the 90s. Winds are strong from the southeast at 15 to 30 mph with gusts up to 45 mph. Per "right now" upper air analysis, there remains a mid-level warm air capping inversion (EML) of +11C to +13C at 700hpa over western SoDak, although a ribbon of 3500+ J/kg of ML CAPE has already developed up into western/swrn SoDak. A discernible short-wave is now showing up on water vapor imagery (far nern corner of CO) moving north-northeastward toward the northern plains region. Attached to it, the Rap Refresh model has a 70knot speed max aloft also lifting into Nebraska and South Dakota, with the left exit region aligning over a lee-side trof positioned across south central South Dakota. Some agitated cu/initial updrafts appear to be developing over that area as well. Effective deep-layer bulk shear values of 40+ knots still reside across eastern Wyoming and Montana. The surface cold frontal boundary of interest is currently situated from near the Montana/North Dakota border down into northern/northeastern Wyoming, with a lee-side trof/pseudo warm front extending down from near Buffalo, SD to between Chadron and Valentine, NE. Later this afternoon and evening all these features are progged to translate over into western and central South Dakota. There is that area of agitated CU in south central South Dakota, but still thinking convection should begin initiating, in earnest, between 4 PM CDT and 7 PM CDT along or perhaps just west of the Missouri River valley. Discrete supercells are expected, initially, with a range of severe weather types ranging from large hail and damaging winds, to perhaps an isolated tornado or two. Although, LCL heights may end up being just a tosh too high to support tornadoes this afternoon. After 7 PM CDT, the threat area begins to move over toward northeast South Dakota/west central Minnesota. The potential storm mode begins to change-over to something more like one or more line(s)/broken line(s) of storms with the severe threat becoming more of a damaging wind concern. 0-3km shear vectors (25 to 35 knots) off the Rap13 model do support some potential for qlcs meso-vorticity generation this evening, should a situation where sufficient cold-pool/shear interaction can be had. Convection should be exiting the far eastern zones by early Saturday morning. At that point, the cold front is well gone, too, leaving the whole forecast area in breezy to windy northwest winds and temperatures a solid 10 to 20 degrees cooler for the first half of the weekend. .LONG TERM...(Saturday Night through Friday) Issued at 134 PM CDT Fri Jun 1 2018 The period begins with the upper level pattern transitioning from northwest flow on Sunday to ridging by Monday. The building ridge will bring above normal temperatures into the region, with highs reaching the mid to upper 80s Monday and Tuesday. Dry conditions are expected from the second half of the weekend through at least Tuesday. Shortwaves crossing the region Wednesday through Friday will bring scattered showers and thunderstorms into the area. Even with the threat for thunderstorms, temperatures Wednesday through Friday should remain above average. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1248 PM CDT Fri Jun 1 2018 VFR conditions are expected region-wide through Saturday morning, unless a storm moves over a terminal. Should storms form out west, they could move into KPIR/KMBG through early this evening, before convective focus shifts over to the KABR/KATY terminals later this evening. Any storms could provide for brief MVFR/IFR flight category cig/vis conditions along with the potential for severe weather (primarily large hail and damaging winds). The strong south-southeast winds will continue out ahead of a cold front, set to work through the region late this afternoon through tonight. Behind the front, strong northwest winds will gradually pick up steam persisting through Saturday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Dorn LONG TERM...SD AVIATION...Dorn
Hazardous Weather Outlook National Weather Service Aberdeen SD 427 AM CDT Fri Jun 1 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 427 AM CDT Fri Jun 1 2018 /327 AM MDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight A strong cold front is expected to spark thunderstorms this afternoon across central South Dakota, and these storms may push east during the evening hours. Severe weather is possible, with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. LUECK
Special Weather Statement
National Weather Service Aberdeen SD
307 PM MDT FRI JUN 1 2018
SDZ003-012145-
Corson SD-
307 PM MDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORSON COUNTY UNTIL 345
PM MDT...
At 307 PM MDT, Doppler radar was tracking a strong thunderstorm over
Klein Ranch, or 28 miles west of Mclaughlin, moving north at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Mcintosh, Black Horse, Walker and Klein Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central South Dakota.
LAT...LON 4595 10103 4594 10099 4557 10129 4562 10154
4595 10146
TIME...MOT...LOC 2107Z 197DEG 30KT 4568 10138
TMTSpecial Weather Statement National Weather Service Aberdeen SD 348 PM MDT FRI JUN 1 2018 SDZ003-012230- Corson SD- 348 PM MDT FRI JUN 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORSON COUNTY UNTIL 430 PM MDT... At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Timber Lake, or 24 miles southwest of Mclaughlin, moving north at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Mclaughlin, Walker and Bullhead. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Aberdeen. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for north central South Dakota. LAT...LON 4594 10072 4548 10104 4549 10130 4594 10116 TIME...MOT...LOC 2147Z 197DEG 41KT 4554 10115 TMT
The Bismarck radar (KBIS), 156 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
9 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
A tornado touched downed briefly just northeast of Glenham. No damage was reported.
An estimated eighty mph wind from a thunderstorm brought down a tree. Before the rain began, blowing dust occurred with the visibility down to an eighth of a mile.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for South Dakota, 2018Warnings in South Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766653, 766654, 766655, 766657, 766658, 766659, 766664, 766660, 766661, 766663, 766665, 766666, 766667, 766662, 766668.